Kansas, 2005

Hail in Kansas, July 3, 2005

July 3, 2005 · NWS GLD · 12 events in 5 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 1:25 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 1:25 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MDT SUN JUL 3 2005

.DISCUSSION...FORECAST CONCERNS ARE CONVECTIVE POTENTIAL THE NEXT
SEVERAL DAYS AND THE THREAT FOR LOCALLY HEAVY RAIN MONDAY NIGHT
AS THE FORECAST AREA REMAINS IN AN ACTIVE NORTHWEST FLOW REGIME.

AT 0830Z LATEST RADAR MOSAIC SHOWING PESKY SHOWERS AND
THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 70. PERUSING
MODEL DATA SUGGESTS THAT THIS ACTIVITY IS BEING DRIVEN BY WHAT THE
RUC DEPICTS AS AN ENHANCED AREA OF 850-700 TEMPERATURE ADVECTION
AHEAD OF A 700MB SHORTWAVE AND ASSOCIATED SURFACE LOW OVER
SOUTHEAST COLORADO. 21Z SREF FROM SPC ALSO SHOWING THIS GENERAL
AREA AS WELL...PICKING UP ON SOME ENERGY MOVING ACROSS THE
NORTHEAST PLAINS OF COLORADO. WILL POPULATE GRIDS WITH SOME
TYPE OF CONCENSUS FOR THE SHORT TERM 1ST PERIOD.

TODAY/TONIGHT...A COOL FRONT WILL PUSH THROUGH THE FORECAST AREA
TODAY BRINGING TEMPERATURES DOWN ABOUT 3-10F PER 850 FORECASTS.
THAT YIELDS HIGHS NEAR 90 NORTH AND WEST TO MID 90S EAST AND
PERHAPS SOUTH. 700-500MB HUMIDITY FORECASTS FROM THE NGM/GFS/NAM
SUGGEST ANOTHER UPPER WAVE TO MOVE INTO FAR EASTERN COLORADO VERY
LATE IN THE DAY. THIS CONVECTIVE THREAT WILL ALSO BE AVAILABLE
OVER THE FAR SOUTH/SOUTHWEST WHERE THE FRONTAL BOUNDARY IS
EXPECTED TO BE. WILL KEEP POPS CONFINED TO THESE AREAS. AFTER 00Z
CONVECTIVE THREAT LOOKS TO BE LIMITED TO THE FRONTAL BOUNDARY TO
OUR SOUTH...MATCHING UP WELL WITH BETTER MID LEVEL MOISTURE AXIS.
700 OMEGA IS ACTUALLY DOWNWARD THROUGH MIDNIGHT SUPPORTING MODEL
QPF OF NEAR ZERO PER GFS/NGM FORECASTS. WILL DOWN THE POPS QUITE A
BIT AS A RESULT.

MONDAY/MONDAY NIGHT...SURFACE HIGH SLIDES SOUTHEAST ALLOWING WINDS
TO VEER AROUND TO THE SOUTHEAST AND BEGIN SOME RETURN FLOW INTO
THE AREA. ANOTHER WAVE MOVES INTO THE NORTHWEST 1/3 OR SO OF THE
AREA LATE IN THE DAY. PREFER THE GFS HANDLING OF THE RETURN FLOW
IN ITS INSTABILITY AND QPF FORECASTS WHICH (LIKE LAST NIGHTS RUN)
FAVOR HIGHEST POPS OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES
IN KANSAS. 850 TEMPERATURES CONTINUE TO COOL ANOTHER 5-10F WITH
READINGS IN THE LOW TO POSSIBLY MID 80S...SIMILAR TO THE 2M/MOS
GUIDANCE NUMBERS. NAM/GFS CONTINUE TO AGREE ON POSSIBLE MCS MOVING
ACROSS HEART OF THE FORECAST AREA PER 700-500RH/500 VORT AND 250
JET DIVERGENCE PROGS. CURRENT GRIDS HAVE 40 POPS AND MAV/MET MOS
HAVE SIMILAR TO NUMBERS SO WILL TRY AND TWEAK THEM UP A BIT AS
CONFIDENCE IS INCREASING. THIS SYSTEM SHOULD DIVE SOUTHEAST AFTER
MIDNIGHT.

TUESDAY/TUESDAY NIGHT...SOUTHERLY WINDS AGAIN BRING RETURN FLOW OF
MOISTURE INTO THE AREA. CAPE FORECASTS AGAIN FAVOR THE WESTERN 1/3
OF THE TRI-STATE AREA. PREFER THE ETA HANDLING OF THIS EVENT AS
STRONGEST CIN VALUES AND WEAKER CAPE OVER THE EAST WHERE THEIR
PROXIMITY TO SURFACE HIGH SHOULD LIMIT AMOUNT OF MOISTURE RETURN.
THIS ALSO APPEARS TO BE THE FAVORED SOLUTION BY NCEP PER ITS QPF
FORECAST. WILL ORIENT POP FORECASTS ACCORDINGLY. FOR TUESDAY NIGHT
0-6 WINDS FROM THE GFS CARRY ANY PRECIP SOUTHEAST WHILE THE ETA IS
MORE NORTHEAST. GIVEN THE BUILDING UPPER HIGH NEAR THE FOUR
CORNERS AND PRECIP BLOB OVER THE DAKOTAS MOVING SOUTHEAST THE GFS
SOLUTION SEEMS MORE REASONABLE. SO FOR TUESDAY NIGHT WILL ORIENT
POPS FOR PRECIP MOVING SOUTHEAST PER GFS SOLUTION. TEMPERATURES
APPEAR TO SHOW LITTLE CHANGE BOTH AT 850 AND 2M/MOS GUIDANCE
NUMBERS. WILL PERHAPS TREND THEM UP A FEW DEGREES CLOSER TO THE
MOS GUIDANCE INCREASE.

WEDNESDAY THROUGH SATURDAY...NO CHANGES MADE AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Jul 3, 3:05 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
405 AM MDT SUN JUL 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
405 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL PUSH THROUGH THE AREA FROM THE NORTH...BRINGING
DRIER AIR AND DECREASING LOW LEVEL MOISTURE WITH IT. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS SOUTH OF A LINE FROM HILL CITY TO
TRIBUNE AND LEOTI WHERE THE FRONTAL BOUNDARY IS EXPECTED TO BE LATE
IN THE DAY. SHOULD THUNDERSTORMS DEVELOP A FEW OF THEM COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IF THE FRONT MOVES THROUGH
FASTER THEN EXPECTED A LOW CHANCE FOR THUNDERSTORMS WILL EXIST.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE FRONT
RANGE VERY LATE IN THE DAY THROUGH THE OVERNIGHT HOURS. ISOLATED TO
SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT
WOULD BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY
NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE
DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN
COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES
MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL
MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS.
THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE
HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS.

FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE
LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDT

The radar

The Goodland radar (KGLD), 57 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Thomas

When
July 3, 4:40 AM MST
Where
Thomas County, 1 mi SE of Colby
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -101.033

Hail, Rawlins

When
July 3, 5:00 AM MST
Where
Rawlins County, Atwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -101.050

Hail, Rawlins

When
July 3, 6:35 AM MST
Where
Rawlins County, 11 mi N of Atwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -101.050

Hail, Rawlins

When
July 3, 6:55 AM MST
Where
Rawlins County, 11 mi N of Atwood
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -101.050

Tree limbs down, hail covering the ground.

Hail, Thomas

When
July 3, 8:00 AM MST
Where
Thomas County, Colby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Thomas

When
July 3, 8:05 AM MST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Hail, Thomas

When
July 3, 8:10 AM MST
Where
Thomas County, 4 mi E of Colby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -100.983

Hail, Decatur

When
July 3, 9:43 AM MST
Where
Decatur County, Jennings
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -100.283

Quarter size hail covered the ground.

Hail, Sheridan

When
July 3, 9:43 AM MST
Where
Sheridan County, 18 mi SE of Hoxie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -100.200

Hail covered the ground.

Hail, Graham

When
July 3, 10:00 AM MST
Where
Graham County, 1 mi NE of St Peter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -100.067

Hail covering the ground.

Hail, Graham

When
July 3, 10:15 AM MST
Where
Graham County, Hill City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -99.850

Hail, Decatur

When
July 3, 11:00 AM MST
Where
Decatur County, Norcatur
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -100.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458604, 5458605, 5458606, 5458607, 5458608, 5458609, 5458610, 5458611, 5458612, 5458613, 5458614, 5458615.